Tennessee, 2009Damaging Wind and High Wind in Tennessee, February 11, 2009
February 11, 2009 · NWS HUN · 3 events in 2 counties and zones
A strong low pressure center lifted northeast from the southern Plains into the Great Lakes. A tight pressure gradient resulted in strong southerly winds ahead of an associated dry line and pressure trough which pushed eastward through the Tennessee Valley.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure center lifted northeast from the southern Plains into the Great Lakes. A tight pressure gradient resulted in strong southerly winds ahead of an associated dry line and pressure trough which pushed eastward through the Tennessee Valley. A broken line of showers and isolated thunderstorms developed along the dry line during the late morning hours, and swept rapidly east across the Tennessee Valley during the early afternoon hours. Although a couple of reports of wind damage occurred with the showers and thunderstorms, the more prominent impact was due to damaging non-thunderstorm winds ahead of and immediately behind the dry line passage. Numerous trees were blown down resulting in sporadic power outages. The roof of a high school gymnasium in Huntland TN was partially torn off as a result of the winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 11, 11:32 AM CST, 43 minutes earlier.
Area forecast discussion, Feb 11, 11:32 AM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1132 AM CST WED FEB 11 2009
.UPDATE...TORNADO WATCH 17 IN EFFECT UNTIL 5 PM CST FOR AREAS
ALONG/EAST OF I-65. ALSO UPDATE TO INCLUDE 18Z TAF DISCUSSION.
&&
.AVIATION...
SQUALL LINE CURRENTLY APPROACHING THE I-65 CORRIDOR...BUT HAS MOVED
EAST OF KMSL. LOOK FOR IMPROVING CIG/VSBY AT KMSL WITH LITTLE TO NO
CHANCE OF ADDTL RAINFALL. HOWEVER...STRONG SW WINDS 25-35KTS WILL
PERSIST THROUGH AT LEAST 00Z/THU. AT KHSV...LINE WILL CROSS THE
AIRPORT BY 1830Z...WITH THE POTENTIAL FOR WIND GUSTS TO 60KTS ALONG
WITH HEAVY RAIN. AFTER 19Z AT KHSV...CONDITIONS WILL IMPROVE BUT
STRONG GRADIENT WINDS WILL PREVAIL /AS IT WILL ACROSS KMSL/. WINDS
WILL GRADUALLY DIMINISH BETWEEN 00-04Z THIS EVENING. NADLER.83
&&
.MESOSCALE DISCUSSION /ISSUED AT 935 AM CST/...
AFTER THE SQUALL LINE MORE OR LESS DISSIPATED EARLY THIS MORNING...
IT IS GRADUALLY STARTING TO REDEVELOP ACROSS NCNTRL/NE MS.
KINEMATICS REMAIN VERY STRONG ACROSS THE AREA WITH THE OKOLONA MS
PROFILER STILL SHOWING 50KT IN THE 2ND GATE...PEAKING AT 60KT IN THE
LOWEST 2KM. GWX VAD WINDS ARE SIMILAR...BUT HTX IS A LITTLE
WEAKER...INDICATING THAT THE HIGHEST WINDS LIKELY EXIST IN A RATHER
NARROW CHANNEL IMMEDIATELY AHEAD OF AND BEHIND THE LINE AND FRONT.
SEE NOTHING TO CONVINCE US TO DOWNGRADE THE HIGH WIND WARNING...BUT
IT MAY BE MAINLY ADVISORY-TYPE WINDS FOR MOST OF THE DAY.
THE QUESTION FOR SVR WX POTENTIAL CONTINUES TO BE INSTABILITY. THE
60F ISODROSOTHERM RETREATED BACK SWD INTO SRN/CENTRL MS/AL THIS
MORNING...BUT MOISTURE HAS SINCE SURGED BACK NWD WITH DAYBREAK.
TEMPERATURES HAVE INCREASED AS WELL...MAINLY ACROSS NW AL. SPC
MESOSCALE GRAPHICS INDICATE AN INCREASE IN MAINLY SBCAPE ALONG THE
AL-MS STATE LINE SOUTH OF TCL...SO THE AIR MASS IS DEFINITELY
DESTABILIZING...BUT WHETHER IT DESTABILIZES ENOUGH FAR ENOUGH NORTH
TO AID THE LINE DEVELOPMENT REMAINS THE BIG QUESTION. THE TORNADO
THREAT LIKELY DEPENDS ON THE INSTABILITY...WHEREAS THE STRAIGHT-LINE
WIND THREAT DOES NOT DUE TO THE STRONG LOW-LVL WINDS.
IN SUMMARY...FEEL THE PROBABILITY OF DAMAGING WINDS REMAINS FAIRLY
HIGH...WHETHER IT OCCURS IN OR OUT OF THE CONVECTION. TORNADO
PROBABILITY IS COMPARATIVELY LOWER AND IS MUCH MORE UNCERTAIN.
FOR THE FCST...NO MAJOR CHANGES ARE PLANNED ATTM.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
TN...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: FRANKLIN...LINCOLN...MOORE.
&&
MESO UPDATE...BCC
AVIATION...DJNHazardous weather outlook, Feb 11, 11:53 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 AM CST WED FEB 11 2009
ALZ001>010-016-TNZ076-096-097-120000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1153 AM CST WED FEB 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL SWEEP ACROSS NORTH
CENTRAL...NORTHEAST ALABAMA...AND SOUTHERN MIDDLE TENNESSEE THROUGH
3:00 PM THIS AFTERNOON. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH
ALONG WITH THE POTENTIAL FOR ISOLATED BRIEF TORNADOES WILL BE THE
PRIMARY THREATS.
IN ADDITION TO THE SEVERE THREAT...SUSTAINED SOUTH TO SOUTHWEST
WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR. THESE WINDS
COULD CAUSE SPORADIC WIND DAMAGE...ESPECIALLY IN THE HIGHER TERRAIN.
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM FOR THE ENTIRE
CENTRAL TENNESSEE VALLEY AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED THIS AFTERNOON...EAST OF I-65.
DJN
In the hours before
Special weather statement, Feb 11, 10:05 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 AM CST WED FEB 11 2009
ALZ001>003-111700-
COLBERT-FRANKLIN-LAUDERDALE-
1005 AM CST WED FEB 11 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 11 AM CST...
AT 1005 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICKWICK DAM TO
FULTON...MOVING EAST AT 35 MPH.
WINDS UP TO 55 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO...RIVERTON...AND RED BAY AROUND 1015 AM.
OAKLAND...CHEROKEE...AND HODGES AROUND 1030 AM.
FLORENCE...SHEFFIELD...TUSCUMBIA...AND RUSSELLVILLE BY 11 AM.
A HIGH WIND WARNING ALSO REMAINS IN EFFECT FOR ALL OF NORTH ALABAMA
UNTIL 6 PM CST...FOR STRONG WINDS EVEN OUTSIDE OF SHOWERS AND
THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Feb 11, 10:51 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 AM CST WED FEB 11 2009
ALZ001>005-111800-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-
1051 AM CST WED FEB 11 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE...
LAWRENCE AND LIMESTONE COUNTIES UNTIL 1200 PM CST...
AT 1051 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ZIP CITY TO
BELGREEN...MOVING EAST AT 45 MPH.
WINDS UP TO 55 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GREEN HILL...THARPTOWN.
WHITEOAK...LA GRANGE.
LEXINGTON...NEWBURG.
WHITEHEAD...RED BANK.
LANDERSVILLE...HATTON.
A HIGH WIND WARNING ALSO REMAINS IN EFFECT FOR ALL OF NORTH ALABAMA
UNTIL 6 PM CST...FOR STRONG WINDS EVEN OUTSIDE OF SHOWERS AND
THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
CA/BCC
High Wind, Franklin
- When
- February 11, 12:15 PM CST to 2:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
A sustained period of high winds, including gusts of 60 mph, knocked down several trees and a few power lines. The most severe damage was at the Huntland High School where a gymnasium was partially torn off. Power outages were reported in northern Franklin County.
High Wind, Lincoln
- When
- February 11, 12:30 PM CST to 1:30 PM CST
- Where
- Lincoln forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
A sustained period of high winds, including gusts of 60 mph, knocked down several trees in western Lincoln County.
Thunderstorm Wind, Franklin
- When
- February 11, 1:01 PM CST to 1:03 PM CST
- Where
- Franklin County, Winchester Muni Arpt
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 35.180, -86.070
Thunderstorm winds produced a 54 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, February 11, 20091 death · $905,000 · 74 kt wind · 55 events
- High Wind in Ohio, February 11, 20091 death · 2 injured · 66 kt wind · 32 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 20091 injured · $17 million · 68 kt wind · 38 events
- Extreme Cold in Wisconsin, February 11, 20091 death · 1 event
- Tornado and Hail in Tennessee, February 11, 2009$830,000 · EF1 · 40 events
- Damaging Winds and High Wind in Kentucky, February 11, 2009$726,000 · 62 kt wind · 53 events
- Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009$2.1 million · 80 kt wind · 28 events
- Tornado and Hail in Louisiana, February 11, 2009$553,000 · EF1 · 19 events
- High Wind in Kentucky, February 11, 2009$1.4 million · 63 kt wind · 22 events
- High Wind in Illinois, February 11, 2009$3.0 million · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 2009$1.2 million · 61 kt wind · 17 events
- Damaging Winds and High Wind in West Virginia, February 11 to 12, 2009$1.0 million · 54 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147109, 147112, 147111.